Tornadoes · United States · Kansas · 2019

Unrated tornado, (Fri)Marshall Aaf Ft to Hessdale, Kansas, August 15, 2019

From (Fri)Marshall Aaf Ft to Hessdale, this Unrated tornado ran 3.8 miles across Geary and Wabaunsee counties on August 15, 2019, touching down at 8:05 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 15, 2019
Touchdown
8:05 PM CDT (01:05 UTC)
Lifted
8:15 PM CDT (01:15 UTC)
On the ground
10 minutes
Path length
3.8 miles (6.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Geary and Wabaunsee counties
Touchdown point
38.965, -96.507
Lift-off point
38.934, -96.454
Record number
1908151905-01

The damage survey

7 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • looking NE debris blown S so west side of vortex
  • newly reconstructed barn uplift of entire structure near center of path
  • trunks snapped to the NW so east side of circulation
  • garage walls collapsed straight nailed

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell thunderstorms developed and moved slowly southeast across the area. Wabaunsee County was hit hardest by the storms where at least 4 tornadoes appeared to have occurred.

Storm Chasers reported brief touchdown in open field. This tornado then moved into Wabaunsee County through open pasture.

Storm Chasers reported brief touchdown in open field. This tornado then moved into Wabaunsee County through open pasture. Minor tree and tree limb damage was reported with this tornado however location suggests this could have been associated with RFD on south side of circulation and not tornado itself. Therefore it will be rated EFU.

Storm chaser footage and NWS damage survey found a tornado with a path that moved north northwest for approximately 7 miles. Damage occurred to well constructed renovated barns along the path. Winds estimated to have been around 100 mph producing EF1 damage.

Law enforcement reported 2 small tornadoes over this area of the county. This is the southern tornado. No damage was noted with the tornadoes owing to being over open pastureland however reports and radar do suggest that they existed in some form. Path and time are estimated off radar and reports.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Aug 15, 6:06 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 15, 6:06 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
606 PM CDT Thu Aug 15 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Aug 15 2019

Convective trends and intensities are the main challenges. Mesoscale-
convective system continues to impact northern portions of the area
in seasonally-strong west-northwest flow aloft with continued 850 mb
southwest winds around 20 knots keeping some higher theta-e air
ingest in place. Outflow boundary from this convection was bisecting
the CWA from west to east with well-mixed and moisture-rich boundary
layer air pushing north-northwest into it. Latest analysis indicates
at least modest ML CIN persists but strong convergence was leading
to some 19Z cumulus development in central Kansas with ML CAPE near
3500 J/kg.

Short-range guidance continues to struggle with ongoing
precipitation most solutions point to some redevelopment in the next
several hours. Hard to get too precise with location and timing but
expect at least isolated convection to develop by 00Z near the
boundary and push east to southeast into the evening. The developing
nocturnal low-level jet will increase already strong shear for a
environment very supportive of supercells into the evening, with
their persistence at least partially moderated by the orientation of
the boundary, with continues to alter with time. All modes of severe
weather will be possible into at least 03Z with a slowly-
destabilizing boundary layer likely leading to decreasing potential
overnight. The decreasing trend will also be aided by a shortwave
trough pushing east into the upper Mississippi Valley, bringing a
reinforcing boundary into northern Kansas.

The eventual location of this boundary will be a key player in
thunderstorm activity for Friday afternoon and evening. Most
guidance brings it through at least I-70 but it may reside over the
southern counties in the late afternoon and early evening. There is
some potential for an increasing capping inversion to build in over
the boundary layer and may keep daytime development in check, and
this could be under a deck of lower stratus, further curtailing
convection and resulting in lower confidence in high temperatures.
The greater threat will likely come as the low-level jet returns
in the evening and overnight for elevated WAA-induced development.
With potential training of storms over this boundary over precip
falling today/tonight, there is some concern for excessive
rainfall amounts.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Aug 15 2019

Evolution of the weather on Saturday will depend on linger
convection and outflow/front from Friday night, and speed of the
shortwave trof progged to move through the state.  Generally zonal
flow across the state does little to shift warm front north or
south, leaving a focus for convection across the northern part of
the state. GFS solutions would pose a higher threat for strong
storms given available instability as wave moves over eastern Kansas
in the afternoon/evening hours, advecting moist unstable air into
the warm sector then developing convection. Will keep chance PoPs
for lingering morning convection, followed by the uncertainty of the
location of redevelopment in the afternoon/evening.  Highs rise to
the low 90s, possibly a few degrees cooler north of the warm front
near the NE border.

Broader large scale upper trof moves across southern Canada and the
northern plains late Saturday night, giving the upper ridge a chance
to nose northward into the Central Plains Sunday into Monday. Highs
rise back into the 90s with upper 90s in central parts of the state,
and heat indices possibly back into the 100-110 range Sunday
through Tuesday afternoons.

May start to get some influence from cooler air pushing southward
behind the upper low over the Great Lakes for Wednesday, and another
chance for rain as it does so, bringing forecast highs back down to
the upper 80s to near 90 for mid/late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 15 2019

Risk for severe TS will persist for the next several hours at the
terminals. Tempo IFR conditions are possible if a TS moves across
an airfield. Then there is the potential for MVFR stratus to hang
in behind the outflow boundary overnight. At this point, most of
the guidance keeps the lower CIGS just north of the terminals.
Since a mention of it is already in the forecast, will keep a
mention of it. Confidence in TS developing is good, but timing the
storms at the terminals is less confident.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Aug 15, 3:11 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Thu Aug 15 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-162015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Thu Aug 15 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances increase across the entire area as the late
afternoon and evening progress, but thunderstorm chances
gradually end overnight. Some of the storms this afternoon and
this evening may be severe with large to very large hail,
damaging winds, and a few tornadoes. Locally heavy rainfall is
also possible.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Friday night through Sunday morning. Severe weather
can't be ruled out with these storms with the most likely hazards
being large hail, damaging winds, and heavy rainfall that could
lead to localized flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the late evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 15, 7:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 S LILLIS              39.58N 96.29W
08/15/2019  E1.75 INCH       MARSHALL           KS   PUBLIC

&&
Local storm report, Aug 15, 7:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             KEATS                   39.22N 96.71W
08/15/2019  E2.00 INCH       RILEY              KS   EMERGENCY MNGR

&&
Local storm report, Aug 15, 7:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             4 SE LILLIS             39.57N 96.23W
08/15/2019  E1.25 INCH       NEMAHA             KS   TRAINED SPOTTER

&&
Special weather statement, Aug 15, 7:37 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Thu Aug 15 2019

KSZ023-024-038-039-160100-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
737 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES UNTIL 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rossville, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rossville, St. Marys, Silver Lake, Maple Hill, Delia and Willard.

This includes Interstate 70 between mile markers 339 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3904 9608 3921 9613 3930 9586 3908 9578
TIME...MOT...LOC 0037Z 256DEG 15KT 3915 9602
Local storm report, Aug 15, 7:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 WSW MANHATTAN         39.15N 96.64W
08/15/2019  E1.75 INCH       RILEY              KS   PUBLIC

            MPING REPORT.

&&

LAFLIN
Local storm report, Aug 15, 7:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 SE RESERVE            39.93N 95.50W
08/15/2019  E1.75 INCH       BROWN              KS   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

1.1 hours before the tornado, 73 km from the path. August 16, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1479 joules per kilogram, CIN -95, lifted condensation level 1268 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 261 square meters per square second, 0 to 6 km bulk shear 50 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-95 J/kg
Surface CAPE
1993 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
2.0
Supercell composite
19.6
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

10.9 hours after it, 73 km from the path. August 16, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 315 joules per kilogram, CIN -438, lifted condensation level 1092 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 442 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-438 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

The surface observations

Manhattan (MHK), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 22 km away, was scanning. The volume nearest the touchdown began at 01:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 15, 2019

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 155:19 PM CDTEF0Marshall, SD0.375
August 157:34 PM CDTUnratedRiley, KS1.425
August 158:34 PM CDTEF1Wabaunsee, KS6.7150
August 158:41 PM CDTUnratedWabaunsee, KS1.625
August 159:25 PM CDTUnratedWabaunsee, KS2.525

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.